Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 224, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2020, 4:45 PM CDT for Texas County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2020, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 9, 2020, 5:20 PM CDT
- In force
- 35 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Texas County, MO
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:49 PM CDT, 56 minutes earlier.
Area forecast discussion, Aug 9, 3:49 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Springfield MO 349 PM CDT Sun Aug 9 2020 .SHORT TERM...(This evening through Monday) Issued at 203 PM CDT Sun Aug 9 2020 Convection continues to fester this afternoon along the Highway 54 corridor from Ft. Scott, Kansas to Weaubleau, Missouri. This activity is largely tied to the low-level jet and a remnant outflow boundary. With the low-level jet continuing to veer into this area, there's no reason to for this activity to stop; although, a subtle mid-level shortwave will help gradually shift it from west to east across the Highway 54 this evening. By tonight, most shower or convective activity will have either dissipated or moved off to the east. Skies will remain partly cloudy overnight with very humid lows in the 70s. A few forecast challenges exist for Monday: (1) Involves an axis of showers or light convection in the morning along and north of the Highway 54 corridor where there could be some moisture convergence along an outflow boundary. Confidence is rather low right now on whether such a boundary will sag south of the I-70 corridor with convective-allowing models (CAMs) currently offering a smorgasburg of solutions, but should this boundary make it into central Missouri, there would be enough instability (2000-2500 J/Kg MUCAPE) for some elevated convection. (2) Are temperatures across our northern CWA and the potential for a Heat Advisory. Most locations will warm into the low-to- middle 90s by afternoon given warm 22-24 C 850-mb temperatures anchored over the region. A few locations along and north of a Pittsburg, KS to Lake of the Ozarks line may hit Heat Advisory criteria (heat index values of 105 degrees), but confidence is again low. Any sort of convective/cloud contamination that may be around in the morning could hold temperatures down below advisory criteria. (3) Pre-frontal convection. A very moist and unstable boundary layer will be in place across the Ozarks by early Monday afternoon. This will be characterized by surface dewpoints in the 70s and 2500+ J/kg of MLCAPE. There will also be strong capping, which will limit the overall coverage of any pre-frontal convection tomorrow afternoon. Yet, locations east of HWY 65 stand at least a chance of overcoming its inhibition. Should this happen, there will be at least a couple severe thunderstorms across the eastern Ozarks Monday afternoon, with downburst winds and hail being the potential hazards; although flash flooding could also be possible with PWATs around 1.75 in. Confidence increases a little by late Monday evening as a shortwave helps drive a weak cold front into the region. Widespread shower and thunderstorm activity is anticipated along this front late Monday evening into early Tuesday as it moves from north to south across the region. .LONG TERM...(Tuesday through Sunday) Issued at 203 PM CDT Sun Aug 9 2020 The forecast for Tuesday is also tricky with an ongoing MCS/MCV at least possible during the morning. Most models have the front along or south of the I-44 corridor by Tuesday morning, with south central Missouri and the eastern Ozarks remaining unstable enough for additional showers and thunderstorms by afternoon or evening. Temperatures will be a hint cooler on Tuesday afternoon, with locations north of the front topping out in the mid-to-upper 80s, and locations south of the front around 90 degrees. Wednesday - Friday will feature daily chances for showers and storms with the front meandering back northward across our CWA. Several shortwaves will ripple across the Central Plains above this front, helping to kick off clusters of convective activity. There is at least some concern for flooding by the middle-to-late parts of this week wherever multiple rounds of storms set up. Otherwise, coverage will be scattered for the most part. Temperatures during this stretch will be near normal with daily highs in the upper 80s and overnight lows near 70 degrees. By next weekend, a shortwave ridge begins to build into the region from the west. This should shut-off the daily chances of showers/storms and make coverage more isolated. Thus, expect for most locations to stay dry for next weekend with near normal temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1217 PM CDT Sun Aug 9 2020 Flight conditions will largely remain VFR across the regional terminals throughout this TAF period. Pilots flying northward this afternoon will want to be mindful of lower BKN/SCT ceilings associated with lingering showers and storms, mainly along and north of Highway 54. Otherwise, breezy conditions will persist through this afternoon with southerly surface winds occasionally gusting to 20-25 kts at JLN/SGF. Winds will then subside by tonight. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Albano LONG TERM...Albano AVIATION...Albano
Hazardous weather outlook, Aug 9, 11:36 AM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1136 AM CDT Sun Aug 9 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101645- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1136 AM CDT Sun Aug 9 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited lightning risk. Limited excessive heat risk. DISCUSSION... Scattered thunderstorms will continue across portions of eastern Kansas and into central Missouri through this afternoon. Occasional cloud-to-ground lightning can be expected along and north of the Highway 54 corridor. Heat index values as high as 105 degrees will be possible today across extreme southeast Kansas and far western Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional storms will be possible Monday through Saturday. Heat index values as high as 105 degrees will also be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Albano
In the hours before
Special weather statement, Aug 9, 2:43 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
243 PM CDT Sun Aug 9 2020
MOZ067-068-078-079-092030-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
243 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HICKORY...CENTRAL
CEDAR...NORTHWESTERN POLK AND SOUTHERN ST. CLAIR COUNTIES UNTIL 330
PM CDT...
At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Osceola to near El Dorado
Springs. Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Stockton Lake... El Dorado Springs...
Stockton... Humansville...
Hermitage... Weaubleau...
Wheatland... Collins...
Roscoe... Vista...
Gerster... Caplinger Mills...
Arnica... Filley...
Cedar Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Stockton Lake and Pomme de Terre Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3797 9332 3765 9369 3777 9407 3782 9407
3801 9386
TIME...MOT...LOC 1942Z 275DEG 23KT 3795 9380 3782 9398
TerrySpecial weather statement, Aug 9, 3:59 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
359 PM CDT Sun Aug 9 2020
MOZ067-092130-
St. Clair MO-
359 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CLAIR COUNTY UNTIL
430 PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deepwater to 6 miles north of Schell City.
Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman Lake... Osceola...
Lowry City... Monegaw Springs...
Johnson City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3821 9354 3821 9351 3820 9350 3814 9350
3799 9381 3804 9406 3816 9405 3822 9392
3821 9389 3820 9356 3822 9356
TIME...MOT...LOC 2059Z 277DEG 34KT 3821 9386 3810 9415
TerrySpecial weather statement, Aug 9, 4:11 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Springfield MO 411 PM CDT Sun Aug 9 2020 MOZ082-092145- Texas MO- 411 PM CDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 445 PM CDT... At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Houston, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Houston... Raymondville... Bucyrus... Hazelton... Prescott... Success... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3730 9215 3746 9221 3758 9191 3732 9180 TIME...MOT...LOC 2111Z 251DEG 12KT 3740 9209 Terry
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:21 PM CDT | Areal Flood Advisory | SGF | Vernon | 2 hr |
| Aug 9, 2:43 PM CDT | Special Weather Statement | SGF | Cedar | 47 min |
| Aug 9, 3:59 PM CDT | Special Weather Statement | SGF | St. Clair | 31 min |
| Aug 9, 4:11 PM CDT | Special Weather Statement | SGF | Texas | 34 min |
| Aug 9, 4:18 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 57 min |
| Aug 9, 6:18 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 57 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.